Discriminantly Separable Polynomials and Their Applications

  • Vladimir DragovićEmail author
  • Katarina Kukić
Conference paper
Part of the Springer Proceedings in Physics book series (SPPHY, volume 163)


Discriminantly separable polynomials by definition are polynomials which discriminants are factorized as the products of the polynomials in one variable. Motivating example for introducing such polynomials is Kowalevski top, one of the most celebrated integrable system, where the so called Kowalevski’s fundamental equation appears to be such a polynomial. We introduced a whole class of systems which are based on discriminantly separable polynomials and on which the integration of the Kowalevski top may be generalized. We present also the role of the discriminantly separable polynomils in two well-known examples: the case of Kirchhoff elasticae and the Sokolov’s case of a rigid body in an ideal fluid. Also we present the classification of the discriminantly separable polynomials of degree two in each of three variable and relate this classification to the classification of pencils of conics. Another application of discriminantly separable polynomials is in integrable quad-equations introduced by Adler, Bobenko and Suris. This paper presents a short review of our results concerning these polynomials.


Integrable System Elliptic Curve Quadratic Polynomial Simple Zero Integration Procedure 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.



The research was partially supported by the Serbian Ministry of Science and Technological Development, Project 174020 Geometry and Topology of Manifolds, Classical Mechanics and Integrable Dynamical Systems. One of the authors (K.K.) uses the opportunity to thanks to professor Boyka Aneva for hospitallity during the conference Nonlinear Mathematical Physics and Natural Hazards, held in Sofia in November 2013, and also to the ICTP—SEENET-MTP Project PRJ09 “Cosmology and Strings” in frame of the Southeastern European Network in Theoretical and Mathematical Physics.


  1. 1.
    G. Darboux, Principes de géométrie analytique (Gauthier-Villars, Paris, 1917), p. 519zbMATHGoogle Scholar
  2. 2.
    V. Dragović, Poncelet-Darboux curves, their complete decomposition and Marden theorem. Int. Math. Res. 15, 3502–3523 (2011)Google Scholar
  3. 3.
    V. Dragović, Generalization and geometrization of the Kowalevski top. Commun. Math. Phys. 298(1), 37–64 (2010)CrossRefADSzbMATHGoogle Scholar
  4. 4.
    V. Dragović, K. Kukić, New examples of systems of the Kowalevski type. Regul. Chaotic Dyn. 16(5), 484–495 (2011)CrossRefADSMathSciNetGoogle Scholar
  5. 5.
    V. Dragović, K. Kukić, Systems of the Kowalevski type and discriminantly separable polynomials. Regul. Chaotic Dyn. 19(2), 162–184 (2014)CrossRefADSzbMATHMathSciNetGoogle Scholar
  6. 6.
    V. Dragović, K. Kukić, Discriminantly separable polynomials and quad-equations. J. Geom. Mech. 6(3), 319–333 (2014)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    V. Dragović, K. Kukić, The Sokolov case, integrable Kirchhoff elasticae, and genus 2 theta-functions via discriminantly separable polynomials. Proc. Steklov Inst. Math. 286(1), 224–239 (2014)Google Scholar
  8. 8.
    V. Dragović, M. Radnović, Poncelet porisms and beyond (Springer, Basel, 2011)Google Scholar
  9. 9.
    V. Dragović, M. Radnović, Billiard algebra, integrable line congruences and DR-nets J. Nonlinear Math. Phys. 19(3), 300–317 (2012)Google Scholar
  10. 10.
    V.V. Golubev, Lectures on the integration of motion of a heavy rigid body around a fixed point (Israel program for scintific literature, English translation, 1960). (Gostechizdat, Moscow, 1953 [in Russian])Google Scholar
  11. 11.
    V. Jurdjevic, Integrable Hamiltonian systems on Lie Groups: Kowalevski type. Ann. Math. 150, 605–644 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    I.V. Komarov, Kowalevski top for the hydrogen atom. Theor. Math. Phys. 47(1), 67–72 (1981)CrossRefMathSciNetGoogle Scholar
  13. 13.
    I.V. Komarov, V.B. Kuznetsov, Kowalevski top on the Lie algebras \(o(4)\), \(e(3)\) and \(o(3,1)\). J. Phys. A 23(6), 841–846 (1990)CrossRefADSzbMATHMathSciNetGoogle Scholar
  14. 14.
    I.V. Komarov, V.V. Sokolov, A.V. Tsiganov, Poisson maps and integrable deformations of the Kowalevski top. J. Phys. A 36, 8035–8048 (2003)Google Scholar
  15. 15.
    S. Kowalevski, Sur la probleme de la rotation d’un corps solide autour d’un point fixe. Acta Math. 12, 177–232 (1889)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    V.V. Sokolov, A new integrable case for Kirchoff equation. Theor. Math. Phys. 129(1), 1335–1340 (2001)CrossRefzbMATHGoogle Scholar
  17. 17.
    V.V. Sokolov, Generalized Kowalevski Top: New Integrable Cases on \(e(3)\) and \(so(4)\), ed. by V.B. Kuznetsov. The Kowalevski Poperty (CRM Proceedings and Lecture Notes, AMS, 2002), p. 307Google Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  1. 1.The Department of Mathematical SciencesUniversity of Texas at DallasRichardsonUSA
  2. 2.Mathematical Institute SANUBelgradeSerbia
  3. 3.Faculty for Traffic and Transport EngineeringUniversity of BelgradeBelgradeSerbia

Personalised recommendations